Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Liver enzymes and crystal meth
Apr 5, 2013

Can long term use of crystal meth cause elevated liver enzymes or even a false positive test for hepatitis? Will the liver go back to normal after quitting crystal meth use? Do I need to be careful/monitor more closely my liver since now I take Atripla?

Response from Dr. Fawcett

Thanks for writing. Crystal meth is a dangerous drug that can adversely affect not only moods (the release of dopamine causes a depression following use) but many physical systems as well: cardiovascular, skin, and the liver. The liver is responsible for processing everything we take into our body, and someone on HIV meds needs to treat their liver with extra kindness! Meth is not a friendly drug for your body, and actually competes with certain liver enzymes trying to process medications. The protease inhibitors are particularly dangerous to combine with meth because of increased amounts of the recreational drug cannot be adequately processed, leading to toxicity. Such drug use can lead to irreversible liver damage.

Meth can also impact medication adherence and set up a dangerous addictive spiral. I have not heard of meth causing a false positive for hepatitis, but I advise you to be frank with your doctor about all your recreational drugs so that you can collaboratively monitor your liver.

For help giving up methamphetamine check out Narcotics Anonymous, Crystal Meth Anonymous, or SMART Recovery.

Take care,

David



Previous
Synephrine and capsicum with HIV meds
Next
AA Resources for HIV+ People

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement